Arkansas, 2006

High Wind in Arkansas, March 20, 2006

March 20, 2006 · NWS LZK · 11 events in 11 counties and zones

A wake low followed a large area of rain across central and eastern Arkansas during the morning hours of the 20th. Wind gusts briefly reached 40 to 50 mph just behind the rain area, with gusts over 60 mph in some spots.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A wake low followed a large area of rain across central and eastern Arkansas during the morning hours of the 20th. Wind gusts briefly reached 40 to 50 mph just behind the rain area, with gusts over 60 mph in some spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 20, 5:38 AM CST, 22 minutes earlier.

Area forecast discussion, Mar 20, 5:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
538 AM CST MON MAR 20 2006

.AVIATION...
TIGHT SURFACE GRADIENT IS CAUSING GUSTY WINDS BEHIND AN INVERTED
TROF SLIDING SOUTHEAST ACROSS THE STATE. PRECIP WILL BE ENDING
SOON FROM WEST TO EAST...BUT LOW CEILINGS WILL PERSIST FOR MUCH OF
THIS MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED FOR LATE THIS
AFTERNOON INTO THIS EVENING...BUT NOT MENTIONED SPECIFICALLY IN
TAFS.
&&

.PREV DISCUSSION.../ISSUED 406 AM CST MON MAR 20 2006/

SHORT TERM...TODAY THROUGH THURSDAY
HEAVY RAIN SHIFTING INTO SOUTHEAST HALF OF THE STATE EARLY THIS
MORNING. TWO TO FOUR INCHES OF RAIN COMMON IN SOUTHWEST ARKANSAS
DURING THIS LATEST EVENT...WITH OVER FIVE INCHES OF RAIN IN
SOME AREAS. WHILE HEAVY RAIN WILL EXIT THE STATE TO THE EAST
THIS MORNING...EVENT NOT QUITE OVER YET.

DOUBLE BARREL LOW WILL FOLLOW RAIN THIS AFTERNOON. SOUTHERNMOST
LOW WILL TRACK ALONG THE GULF COAST...AND TO THE SOUTH OF
ARKANSAS. WARM...MOIST AND UNSTABLE AIR IN PLACE SURROUNDING
LOW...WITH SEVERE WEATHER OUTBREAK ANTICIPATED IN MISSISSIPPI AND
ALABAMA. MEANWHILE...LOW FARTHER NORTH WILL TRACK INTO ARKANSAS.
COOL AIR WILL BE IN PLACE...MAKING IT FAIRLY EASY FOR HAIL TO
FORM. LOOKING FOR ELEVATED STORMS TO POP UP THIS AFTERNOON...WITH
LARGE HAIL THE MAIN CONCERN.

STORMS WITH HAIL WILL LINGER INTO THIS EVENING...WITH DRY SLOTTING
OCCURRING FROM THE SOUTHWEST. SOME CLEARING WILL TAKE PLACE SOUTH OF
LITTLE ROCK TONIGHT...WITH SKY REMAINING CLOUDY FARTHER NORTH. COULD
HAVE ENOUGH MOISTURE IN PLACE FOR LIGHT RAIN/LIGHT SNOW TOWARD
MISSOURI BORDER LATE TONIGHT/TUESDAY MORNING.

CLOUDS WILL LINGER THROUGH TUESDAY IN NORTHERN ARKANSAS...WITH
PARTLY CLOUDY CONDITIONS IN THE SOUTH. CLOUDS WILL FINALLY
DISSIPATE TUESDAY NIGHT...ALLOWING TEMPERATURES TO DROP. BY
WEDNESDAY MORNING...WILL HAVE 20S/30S NOTED...WITH A FREEZE
IN NORTHERN AND CENTRAL SECTIONS OF THE STATE.

MORE SUNSHINE IS IN THE FORECAST WEDNESDAY...BUT A SYSTEM WILL
ARRIVE FROM THE PLAINS WEDNESDAY NIGHT/THURSDAY MORNING WITH
A CHANCE OF RAIN/SNOW IN NORTHERN ARKANSAS.

TEMPERATURES THROUGHOUT THE SHORT TERM WILL BE BELOW NORMAL. (46)

LONG TERM...THURSDAY NIGHT THROUGH SUNDAY
HIGH AMPLITUDE RIDGE OVER THE ROCKIES WILL BEGIN THE EXTENDED
PERIOD. IT IS EXPECTED TO FLATTEN SOMEWHAT AS IT SLIDES EAST THROUGH
SUNDAY. THEN...ANOTHER COUPLE OF SHORTWAVES WILL DIVE TOWARD THE
PACIFIC NORTHWEST...PUSHING THE RIDGE OVER OUR FORECAST AREA FOR
SUNDAY. THE CORRESPONDING SURFACE PATTERN WILL BE A RATHER LARGE
HIGH STRETCHING SOUTH FROM CENTRAL CANADA TO THE GULF COAST. IT WILL
BE A WELCOMED DRY PERIOD AFTER ALL THE CURRENT RAINS. WITH THE
AIRMASS ORIGINATING SO FAR NORTH...TEMPS WILL BE BELOW NORMALS
THROUGHOUT THE EXTENDED. LOWS WILL BE BELOW FREEZING FOR A COUPLE OR
THREE NIGHT ACROSS THE NORTH AND NEAR FREEZING IN THE CENTRAL
SECTIONS. (32)

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...32
Hazardous weather outlook, Mar 20, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST MON MAR 20 2006

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE EXISTS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF
ARKANSAS LATE THIS AFTERNOON INTO THIS EVENING. COLD AIR ALOFT WILL
PROVIDE THE BREEDING CONDITIONS FOR HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

&&

FOR THE LATEST GRAPHICAL AND TEXT FORECASTS AND OUTLOOKS...PLEASE
VISIT OUR WEBSITE AT WWW.SRH.WEATHER.GOV/LZK

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Grant

When
March 20, 6:00 AM CST to 6:15 AM CST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

High Wind, Saline

When
March 20, 6:00 AM CST to 6:15 AM CST
Where
Saline forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

High Wind, Cleveland

When
March 20, 6:15 AM CST to 6:45 AM CST
Where
Cleveland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
33.898, -92.185 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
March 20, 6:15 AM CST to 6:45 AM CST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

High Wind, Pulaski

When
March 20, 6:15 AM CST to 6:45 AM CST
Where
Pulaski forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
March 20, 6:45 AM CST to 7:15 AM CST
Where
Lincoln forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
33.958, -91.733 (the zone’s center; the record gives no point)

High Wind, Lonoke

When
March 20, 6:45 AM CST to 7:15 AM CST
Where
Lonoke forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

High Wind, Arkansas

When
March 20, 7:15 AM CST to 7:45 AM CST
Where
Arkansas forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

High Wind, Prairie

When
March 20, 7:15 AM CST to 7:45 AM CST
Where
Prairie forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

High Wind, Monroe

When
March 20, 7:45 AM CST to 8:15 AM CST
Where
Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

High Wind, Woodruff

When
March 20, 7:45 AM CST to 8:15 AM CST
Where
Woodruff forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497242, 5497249, 5497241, 5497243, 5497248, 5497244, 5497245, 5497240, 5497247, 5497246, 5497250.